Kentucky, 2024

Flash Flood and Damaging Wind in Kentucky, August 2, 2024

August 2, 2024 · NWS JKL · 2 events in 2 counties and zones

By impact standards, this was the least impactful of the four days. By 12Z Friday morning, August 2nd, the cold/stationary front to our northwest finally started to push eastward into western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

By impact standards, this was the least impactful of the four days. By 12Z Friday morning, August 2nd, the cold/stationary front to our northwest finally started to push eastward into western Kentucky. A line of storms had already developed along it and pushed well ahead of it. By the time it reached western Kentucky. The line of storms was already moving into central Kentucky. Thankfully as it reached eastern Kentucky, it began to break apart. However, embedded stronger storms within the system still led to multiple severe thunderstorm warnings just before noon. Storms continued to pop up throughout the day ahead of the approaching cold front. These storms resulted in high rainfall rates and amounts, and ultimately led to additional flash flood warnings and another severe thunderstorm warning or two. Ultimately, given the amount of warnings, the impacts were very minimal, with only one flash flood report and one thunderstorm wind damage report for the day, both in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 1:07 PM EST, 1 hour 23 minutes earlier. Its key messages:

  • Torrential rainfall in showers and thunderstorms pose an elevated risk of flash flooding across eastern Kentucky today, especially south of the Mountain Parkway.
  • A threat for isolated strong to severe thunderstorms persists today with damaging wind gusts the main concern.
  • Heat and humidity will be in place on Tuesday, with afternoon heat indices near 100 degrees in a few places.
Area forecast discussion, Aug 2, 1:07 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
207 PM EDT Fri Aug 2 2024

.KEY MESSAGES...

- Torrential rainfall in showers and thunderstorms pose an
  elevated risk of flash flooding across eastern Kentucky today,
  especially south of the Mountain Parkway.

- A threat for isolated strong to severe thunderstorms persists
  today with damaging wind gusts the main concern.

- Heat and humidity will be in place on Tuesday, with afternoon
  heat indices near 100 degrees in a few places.

&&

.UPDATE...
Issued at 1230 PM EDT FRI AUG 2 2024

An area of showers and some thunderstorms has moved across the
area this morning, leading to gusty winds and heavy rain in some
areas, especially the south. Behind this, some stabilization is
occurring briefly, but only a couple hours of heating is leading
to recovery with MLCAPE rising to at least 2000 J/kg as in the
southwest. Meanwhile, effective shear is forecast to climb into
the 25 to 30KT range. PW is analyzed in the 1.7 to 1.8 inch
range. With the an upper level trough axis lingering off to the
west and multiple perturbations to rotate across the area,
additional activity is expected this afternoon and into the
evening. Gusty to damaging winds will be favored with the
instability and shear combination. Heavy rain will remain a threat
with activity during the afternoon and into the evening and areas
that experience multiple rounds of showers and thunderstorms
could have instances of flooding, mainly in the flood watch area.

UPDATE Issued at 720 AM EDT FRI AUG 2 2024

Some morning showers and storms appeared poised to enter the area
from the west. This could help to stabilize the area into the
afternoon or leave behind a boundary that could become a focal
point for additional more organized storm development. Have
updated the near term forecast mainly to account for the current
radar trends along with the latest CAMs notions. These adjustments
have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 500 AM EDT FRI AUG 2 2024

08Z sfc analysis shows weak low pressure through the northern Ohio
Valley with an associated cold front to the northwest of the
state. In the wake of the MCS that went through during last
evening, some scattered convection has been able to drift east
through the Cumberland Valley but remaining unorganized and not
substantial. Skies are partly to mostly cloudy through the area
with some clear patches allowing for fog development considering
the ground moisture in place due to the recent rains. Currently,
temperatures and dewpoints are rather uniform through the area in
the upper 60s to lower 70s, amid light winds.

The models, and their individual ensemble suites, are in terrific
agreement aloft through the the short term portion of the
forecast. They all depict a key trough driving through the
southern Ohio Valley today and then off to the northeast of
Kentucky on Saturday. This trough brings ample mid level energy
and some decent 5h height falls to the region, particularly this
afternoon. The tail to this elongating trough then only gradually
retreats from the area on Saturday with ample energy remaining in
the eastern parts of Kentucky through evening. Given the very
small model spread have gone with the NBM as the starting point
for the forecast grids with little adjustment needed aside from
some incorporation of the latest CAMs guidance for PoPs through
the period.

Sensible weather features another couple of days with a fairly
high threat of showers and thunderstorms. This will be driven by
the high humidity (with PWS from 1.6 to 1.8 inches) and upper
level support in place. The clouds and pcpn will keep temperatures
capped and more tolerable than Thursday though humidity will
remain quite sticky both today and Saturday. Storms will likely
have a good chance to become organized and form clusters today
(CAPE above 2k J/kg with some shear) which continues the threat of
strong winds gusts and local excessive rains. For this reason,
and given antecedent conditions for the southwestern 2/3rds of the
CWA have kept the flood watch for this area into the early
evening. For tonight, skies will remain rather cloudy with low
stratus expected to fill in any breaks that develop, along with
areas of fog - locally dense. This will also keep temperatures
mild and fairly uniform through dawn Saturday. Convection will
probably redevelop on Saturday with diurnal heating and favor the
eastern portions of the JKL CWA. However, less CAPE will be
available with weaker shear so any storms should struggle to
become too robust or organized.

The main changes to the NBM starting point consisted of adding in
some PoP details from the CAMs through Saturday afternoon while
limiting the higher values for our western counties on Saturday.
Did not make much change to temperatures or dewpoints from the NBM
through the period given the high humidity.

.LONG TERM...(Saturday night through Thursday)
Issued at 415 AM EDT FRI AUG 2 2024

The 02/00z model suite 500H analysis shows a western ridge-
eastern trough pattern in place at the beginning of the period.
Specifically, a positively-tilted trough extends along the western
slopes of the Appalachians from an ~540 dam low over northern
Quebec. Meanwhile, an ~597 dam high is centered over the Central
Rockies and is in control of the weather across much of the CONUS
west of the Mississippi. At the surface, eastern Kentucky is
under a post-frontal regime in the wake of Friday Night/Saturday's
cold front, which extends from a weak low along the Mid-Atlantic
Coast down to along the Central Gulf Coast. Further north,
another front is stalled from the Upper Midwest across the
northern Great Lakes and then arcing northward to an ~995 mb low
over the Hudson Bay. High pressure is found between these two
fronts across the Central Plains/mid-Mississippi Valley and also
north of the boundary over the Canadian Prairie provinces.

These high pressure systems will bring a much drier long-term period
to eastern Kentucky than what we have seen recently, as the
eastern through axis shifts further east and slowly fills while
the western ridge expands eastward and also slowly subsides.
Within this deamplifying pattern, the only notable weather-maker,
and likely minor at that, will be passing upper level shortwave
that will nudge the next cold front into/through the JKL CWA,
most likely on next Wednesday. The front itself and its parent
forcing appear anemic and the system lacks access to significant
deep moisture. Therefore, PoPs are only in the 10 to 30 percent
chance range on Wednesday and Thursday.

Aside from the low-end threat for showers and thunderstorms with the
cool front mid-week, the only other mentionable chance of rain in
the forecast is early Saturday night as any leftover showers and
storms fade and dissipate as the upper trough axis pulls away. High
pressure rules the roost from Sunday through Tuesday with fair
skies. After bottoming out on Saturday, temperatures will begin
warming again, topping out in the mid 80s on Sunday, near 90 on
Monday and lower 90s on Tuesday. Nighttime lows are forecast to
range in the mid 60s to around 70. Those temperatures only cool a
few degrees with the mid-week cold front, still making a run for
highs in the mid to upper 80s on Thursday while nighttime lows cool
off to the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 207 PM EDT FRI AUG 2 2024

Scattered to numerous showers and some thunderstorms will work
across the region ahead of an approaching upper level trough and
cold front, with coverage likely peaking through 23Z. Within any
thunderstorms at least brief MVFR or lower ceilings and MVFR/IFR
visibility cannot be ruled out. Outside of convection, VFR
should prevail to begin the period. Tempo groups for thunder on
station were used for a time during the first 2 to 3 hours at
for KLOZ and KJKL for convection working across the southern
portions of the area. The convection should scatter out between
00Z and 06Z, giving way to some low clouds and fog thereafter. Fog
and low clouds should gradually lift to end the period. Winds
will average southwest to west at 10KT or less ahead of the front
through 00Z, with stronger and erratic gusts with any
thunderstorms. Generally light and variable winds will prevail
tonight, before becoming west and northwest averaging less than
10KT to end the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM EDT this evening for KYZ058-068-069-079-
080-083>088-111>118.

&&

UPDATE...JP
SHORT TERM...GREIF
LONG TERM...GEERTSON
AVIATION...JP
Hazardous weather outlook, Aug 2, 3:25 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
425 AM EDT Fri Aug 2 2024

KYZ044-050>052-059-060-104-106>110-119-120-030830-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Martin-Pike-
425 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms will be around today and tonight with heavy rainfall
and gusty winds as the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times through Sunday, and also on
Wednesday and Thursday.

The combination of high humidity and hot temperatures is expected to
bring afternoon heat indices peaking near 100 degrees for a few
locations on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any occurrences of flooding or
thunderstorm damage through tonight.

KYZ058-068-069-079-080-083>088-111>118-030830-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
425 AM EDT Fri Aug 2 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms will be around today and tonight with heavy rainfall
and gusty winds as the main threat. Excessive rainfall may lead to
incidents of localized flooding today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times through Sunday, and also on
Wednesday and Thursday.

The combination of high humidity and hot temperatures is expected to
bring afternoon heat indices peaking near 100 degrees for a few
locations on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any occurrences of flooding or
thunderstorm damage through tonight.

GREIF/GEERTSON

In the hours before

Special weather statement, Aug 2, 8:31 AM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
931 AM EDT Fri Aug 2 2024

KYZ068-069-079-080-085-086-116-021415-
Jackson KY-Whitley KY-Clay KY-Knox KY-Rockcastle KY-Laurel KY-
Pulaski KY-
931 AM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT LAUREL...NORTHWESTERN KNOX...
SOUTHEASTERN PULASKI...SOUTHERN JACKSON...SOUTHEASTERN ROCKCASTLE...
NORTH CENTRAL WHITLEY AND NORTHWESTERN CLAY COUNTIES THROUGH 1015 AM
EDT...

At 931 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eberle to Atlanta to near Sublimity City to
near Mount Victory. Movement was east at 30 mph.

HAZARD...Wind gusts of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
London, Manchester, Fariston, Fogertown, Horse Lick, Mount Victory,
Bush, Mershons, Shepherdtown, Hazel Patch, Herron, Hooker, Camp
Wildcat, Byron, Cottongin, Cruise, Sacker Gap, House, Boho, and Hare.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 1 and 26.
 Interstate 75 in east central Kentucky between mile markers 26 and
55.
 Kentucky Highway 80 in Laurel County between mile markers 1 and 11.
 Kentucky Highway 80 in Pulaski County between mile markers 33 and
40.
 U.S. Highway 25 East in Knox County between mile markers 22 and 26.
 U.S. Highway 25 East in Laurel County between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3695 8436 3696 8437 3695 8438 3697 8456
      3720 8438 3726 8435 3733 8423 3735 8376
      3734 8372 3723 8364 3712 8367 3692 8406
TIME...MOT...LOC 1331Z 269DEG 24KT 3729 8410 3723 8405 3710 8414 3698
8443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 2, 9:04 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1004 AM EDT Fri Aug 2 2024

KYZ079-080-084>086-116-117-021445-
McCreary KY-Whitley KY-Clay KY-Knox KY-Laurel KY-Leslie KY-
Pulaski KY-
1004 AM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LAUREL...KNOX...WESTERN
LESLIE...SOUTHEASTERN PULASKI...NORTHEASTERN MCCREARY...NORTHWESTERN
WHITLEY AND CLAY COUNTIES THROUGH 1045 AM EDT...

At 1003 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sidell to Blackwater to near McHargue to Moore
Hill to Grove. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Barbourville, Manchester, Hyden, Fariston, Brightshade, Fogertown,
Goose Rock, Mount Victory, Erose, Bush, Cranes Nest, Herron, Hooker,
Bark Camp, Stinnett, Ice Cliff, Byron, Cottongin, Dewitt, and Wilton.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Hal Rogers Parkway between mile markers 6 and 49.
 Interstate 75 in east central Kentucky between mile markers 23 and
36.
 U.S. Highway 25 East in Knox County between mile markers 4 and 8,
and between mile markers 10 and 26.
 U.S. Highway 25 East in Laurel County between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3693 8442 3705 8440 3707 8433 3708 8417
      3711 8401 3724 8395 3725 8351 3724 8350
      3726 8348 3726 8334 3698 8342 3698 8354
      3695 8357 3695 8359 3694 8358 3686 8365
      3685 8390
TIME...MOT...LOC 1403Z 275DEG 28KT 3721 8382 3705 8387 3703 8403 3692
8409 3693 8424

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 2, 9:58 AM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1058 AM EDT Fri Aug 2 2024

KYZ087-088-113-115-117-118-021545-
Perry KY-Knott KY-Bell KY-Harlan KY-Letcher KY-Leslie KY-
1058 AM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT HARLAN...NORTHEASTERN BELL...
LESLIE...WESTERN LETCHER...SOUTHEASTERN PERRY AND SOUTH CENTRAL KNOTT
COUNTIES THROUGH 1145 AM EDT...

At 1057 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hyden to Napier to Tacky Town to Kentenia.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whitesburg, Harlan, Hyden, Letcher, Cumberland, Loyall, Evarts,
Lynch, Benham, Wallins Creek, Blackey, Big Fork, Bobs Creek, Sandy
Fork, Leatherwood, Hoskinston, Van, Bledsoe, Dizney, and Louellen.

THIS INCLUDES Hal Rogers Parkway between mile markers 40 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 8368 3692 8357 3698 8345 3717 8349
      3722 8286 3701 8281 3698 8287 3693 8286
      3691 8288 3690 8287 3685 8301 3685 8307
      3678 8313 3674 8314 3674 8319
TIME...MOT...LOC 1457Z 266DEG 31KT 3716 8334 3700 8331 3686 8344 3680
8341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 2, 10:19 AM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1119 AM EDT Fri Aug 2 2024

KYZ119-120-021600-
Martin KY-Pike KY-
1119 AM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MARTIN AND PIKE
COUNTIES THROUGH NOON EDT...

At 1119 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moree to Zebulon to near Rockhouse. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pikeville, Forest Hills, Huddy, Meta, Turkey Creek, Jamboree, Belfry,
Fishtrap Lake, Whitepost, Conder, Zebulon, Garden Village, Phyllis,
Piso, Toonerville, Marrowbone, Raccoon, Board Tree, Jarad, and
Woodman.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 119 in Pike County between mile markers 1 and 24.
 U.S. Highway 23 in Pike County between mile markers 12 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 8228 3736 8260 3753 8253 3775 8256
      3778 8234 3776 8231 3774 8233 3767 8230
      3765 8223 3762 8221 3763 8219 3765 8218
      3762 8218 3758 8213 3755 8213 3756 8208
      3753 8205 3755 8204 3754 8202 3754 8197
TIME...MOT...LOC 1519Z 268DEG 27KT 3773 8250 3754 8246 3737 8251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 2, 1:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
244 PM EDT Fri Aug 2 2024

KYZ086-087-116-021915-
Clay KY-Knox KY-Bell KY-
244 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BELL...EAST CENTRAL
KNOX AND SOUTHEASTERN CLAY COUNTIES THROUGH 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dewitt, or 7 miles north of Pineville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dewitt, Flat Lick, Himyar, Ashers Fork, Walker, Scalf, Barnyard,
Baughman, Salt Gum, Beverly, Field, Erose, Mills, Gardner, Old Flat
Lick, Rella, and Elys.

THIS INCLUDES U.S. Highway 25 East in Knox County between mile
markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3686 8383 3705 8356 3685 8349 3680 8378
TIME...MOT...LOC 1844Z 239DEG 28KT 3687 8373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN
Special weather statement, Aug 2, 2:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
311 PM EDT Fri Aug 2 2024

KYZ087-088-021945-
Bell KY-Harlan KY-
311 PM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES THROUGH 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Straight Creek to Pruden. Movement was east at
35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pineville, Middlesboro, Wasioto, Meldrum, East Pineville, Hutch,
Noetown, Fonde, Varilla, Ponza, Calvin, Pruden, Cubage, Ferndale,
Binghamtown, Clear Creek Springs, Oaks, Shelaly, and Cumberland Gap.

THIS INCLUDES U.S. Highway 25 East in Bell County between mile
markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8393 3660 8392 3677 8367 3669 8337
      3667 8343 3667 8353 3664 8358 3662 8364
      3658 8369
TIME...MOT...LOC 1911Z 270DEG 30KT 3675 8366 3658 8390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GEOGERIAN

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Bell

When
August 2, 2:30 PM EST to 4:30 PM EST
Where
Bell County, 1.11 mi E of Arjay to 1.56 mi NNW of Kettle Is
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.800, -83.610

Flash flooding occurred along Kettle Island Branch Road, and continued to the intersection of Hwy-221 in the community of Kettle Island. The flooding began near the intersection of Kettle Island Branch Road and Old School Lane as well as Blevins Lane. Several homes were surrounded with water, and a parked vehicle was moved by flowing water.

Thunderstorm Wind, Pike

When
August 2, 4:21 PM EST
Where
Pike County, 1.15 mi SSW of Freeburn
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.554, -82.155

Pike County dispatch reported a tree down across railroad tracks adjacent to KY-194, near South Johnson Bottom Road just outside the community of Freeburn.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211191, 1211190.